MAUDE Adverse Event Report: BOVIE MEDICAL CORPORATION BOVIE; DISPOSABLE SOLID RETURN PAD

BOVIE MEDICAL CORPORATION BOVIE; DISPOSABLE SOLID RETURN PAD
Model Number 22-ESRSC
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 10/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The disposable pad used and the generator used during the procedure were returned for evaluation.The disposable pad was found to have severe charring.The charring severed the connection from the aluminum pad to the device covering cloth.The product was inspected according the product drawing, all aspects able to be reviewed were found to be within conformance per the product specifications.The returned generator was run through all applicable testing and was found to be functioning as intended with no issues.The customer alleged that the unit was being used at 60w coagulation the entire procedure and the pad was not checked until an hour into the procedure due to smoking coming from the pad.The customer stated that checking the grounding pad creates a break in the sterile field and is not allowed during the procedure.The disposable pad was placed on the customer lower left leg.Reference picture attached for burn location according to customer, with the burn area pointed at with the blue arrow.A review of the grounding pad ifu was completed and it states: if higher than normal power settings are required, a problem may exist.Before increasing the power setting, verify that the pad has full contact with the patient's skin.Check the cable and connectors and inspect all active accessories.Select a well-vascularized, muscular, and convex site in proximity to the surgical site.Do not place over scars, inflamed skin, fatty tissue, bony prominences, metal prostheses, ecg electrodes and cables, pacemakers, or where fluids may pool.A review of the generator ifu was completed and it states: it is recommended to use the split return pads to enable the nem circuit monitoring.Use the lowest output setting necessary to achieve the desired surgical effect.The higher the current flow, the longer the current is applied and the greater the possibility of unintended thermal damage to tissue, especially during use on small structures.For all monopolar modes, if the generator is activated with the rated duty cycle of 10 seconds on / 30 seconds off, the surface of the skin temperature under the bovie patient return pads will not rise by more than 6°c if the skin and pad are prepared properly.However, be aware that activation times longer that the rated duty cycle of 10 seconds on / 30 seconds off, particularly at higher power settings, the surface skin that is under the bovie patient return pads may continue increasing in temperature by more than 6°c.When using coagulation mode, associated equipment and active accessories should be selected that have rate accessory voltage equal to or greater than 3,300 vpeak max.Looking at the provided graph on page 48 of the ifu, it appears that 60w coagulation leads the max voltage output (vpeak) to be estimated at 2,750 vpeak.It was determined based on the information above that the location of the application site was not in accordance with the 22-esrsc labeling.The power settings of the devices being used during the operation were at 60w for the entire procedure.This is considered a very high power setting for this type of procedure.The extended surgery time of over an hour, high power settings, and improper placement of the return pad according to the manufacturer's instructions, caused the device to lose connectivity with the human tissue during the procedure.This allowed the return electrode to become separated from the patient, causing arcing and severe burns to the return electrode application site.Based on our evaluation of this complaint, there was no indication that the injury occurred as a result of a manufacturing error or defect.Therefore, no further actions are required and this can be seen as the final report.If additional information is obtained that alleges any additional patient involvement or need for corrective actions, a follow up report will be submitted.
 
Event or Problem Description
The customer alleged that while using a bovie a1250s generator and a solid disposable return pad, the grounding pad began to spark and burn about an hour into the procedure.Upon checking grounding pad, it was noted that the customer had sustained a full-thickness burn to her lower extremity.

Brand Name
BOVIE
Common Device Name
DISPOSABLE SOLID RETURN PAD
Manufacturer (Section D)
BOVIE MEDICAL CORPORATION
5115 ulmerton road
clearwater FL 33760
MDR Report Key10907069
Report Number3007208013-2020-00034
Device Sequence Number19501010
Product Code GEI
UDI-Device Identifier10612479209227
UDI-Public10612479209227
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K092761
Number of Events Summarized1
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/29/2022
Device Model Number22-ESRSC
Device Catalogue Number22-ESRSC
Device Lot Number2019-11-29
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2020
Initial Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;